Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi, I'd like to help you with your question.
I am sorry you are going through this. Lack of sleep can affect many of your emotions including mood, ability to concentrate and control over your feelings.
While it is certainly suspect that your insomnia occurred closely with your withdrawal from Depo Provera, I would check with the doctor that prescribed the medication to be sure this is a withdrawal symptom. From what I can gather, going off Depo Provera can cause many different confusing symptoms and it can be different for each person. Some experience erratic periods, depression, discharge, and fatigue just to name a few. The withdrawal of estrogen from your system may also cause insomnia.
It is wise to rule out any physical causes before you pursue a possible mental health cause for your insomnia. If your regular physician cannot give you an answer, ask for a referral to an endocrinologist for a workup of your hormonal balances. This will tell you if you have an imbalance anywhere.
Until you are cleared physically, you may want to try some techniques to help you sleep. You may have tried some of these already. Warm milk an hour before bed, do not exercise 3 to 4 hours prior to bed time, turn down the lights around your home, and no T.V. in your bedroom. Also, relaxing music such as sounds from nature can also help.
This relaxation technique also works well for many people: Lie in bed on your back. Starting with your toes, tighten your muscles, count for 5 seconds, then relax. Move up your legs, stomach, arms, etc until you reach your head. Tighten and relax each muscle group. Once you are done, you should feel pretty relaxed and sleep will come easier.
If you cannot get relief from any of these suggestions, see a counselor. You can receive an evaluation and the therapist can pinpoint what might be preventing your ability to sleep. You probably would only require short term therapy.
There are a few books that may help give you more suggestions to overcoming your insomnia. One is called I Can Make You Sleep: Overcome Insomnia Forever and Get the Best Rest of Your Life! by Paul McKenna. Another is The Harvard Medical School Guide to a Good Night's Sleep (Harvard Medical School Guides) by Lawrence Epstein and Steven Mardon. These books are available on Amazon.com or your local library may have them.
I hope this has helped you,
You could also try Melatonan which is a natural sleep aid. Check with your doctor about it first, but it natural so it is probably fine to take. I believe GNC has it available.
Yes, I do believe seeing an endocrinologist would help clear up the possible hormonal imbalance question. It is important that if you have a question about hormonal imbalances that it be addressed. If your regular doctors do not feel you have one and/or are unwilling to pursue the issue and you feel you possibly have an imbalance, it is your right to pursue an answer. Doctors can be wrong and the patient is right, so it's up to you if you feel it is an issue.
It would be odd for you to have only one symptom if you have a mental health problem. Usually, for someone to have a diagnosis and treatable issue, there needs to be more than just one symptom alone. If you are unsure, then a therapist can evaluate you to determine if you have any other symptoms that would lead to a diagnosis. But just insomnia is usually not enough to signify a diagnosis. This is why I feel it is important for you to try the physical avenue first.
Any long acting hormonally based birth control method can have, in some women, undesired effects. With any new medication, pharmaceutical companies and drug approval groups like the FDA base the safety of the medication on a statistical curve. Some women, as in your case, have problems as you are not a part of that majority of women who have no side effects.
I know that you might find it difficult to believe that one symptom could be caused by a medication like this. However, it is very common in our field, and a best practice, to make certain that the symptoms are not caused by a medically or medication based issue. This is especially the case when a hormonally based drug is involved.
As far as your other question, JA does not email the content of the answers to you. Although I do believe you can cut and paste the answers into a word processing program. If you have any questions about this, you can contact JA customer service.
Thanks for letting me help you,